Nebraska, 2024

Tornado and Hail in Nebraska, April 15 to 16, 2024

April 15 to 16, 2024 · NWS GID · 33 events in 16 counties and zones

A closed upper low/trough was over the Central Plains, which brought an increase in atmospheric lift. Moisture and instability increased across the area during the afternoon of the previous day.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A closed upper low/trough was over the Central Plains, which brought an increase in atmospheric lift. Moisture and instability increased across the area during the afternoon of the previous day. Wind shear and helicity increased after sunset. As the low moved northeast over Kansas and Nebraska, a cold front with gusty northwest winds moved into the area during the day on April 16th. These conditions were conducive to the development of severe weather. Strong to severe storms in the form of a QLCS moved northeastward into south central and central Nebraska during the early morning hours of April 16th. The storms produced hail up to the size of half dollars, wind gusts up to 78 mph, and one EF-0 tornado (in Webster County). These storms began with half dollar size hail just before 1 AM CDT in Furnas County and ended with a round of storms producing half dollar size hail in York County before 7:30 AM CDT. There were some reports of high wind, not associated with thunderstorms, from just before 3 AM to just after 1 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 15, 11:36 PM CST, 19 minutes earlier. Its key messages:

  • Thunderstorms develop and move through the area tonight. A few storms are possible as early as 6pm, but the main timeframe is expected to be 10pm to 4am.
  • Tornadoes, very large hail, and damaging winds are all possible. And this threat continues well into the overnight.
  • Additional rain and thunderstorms are expected Tuesday, especially across Nebraska, but the main severe risk will shift east of us.
  • Turning cooler through the week and into the weekend, with off and on precipitation chances.
Area forecast discussion, Apr 15, 11:36 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1236 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Thunderstorms develop and move through the area tonight. A few
  storms are possible as early as 6pm, but the main timeframe is
  expected to be 10pm to 4am.

- Tornadoes, very large hail, and damaging winds are all
  possible. And this threat continues well into the overnight.

- Additional rain and thunderstorms are expected Tuesday,
  especially across Nebraska, but the main severe risk will
  shift east of us.

- Turning cooler through the week and into the weekend, with off
  and on precipitation chances.

&&

.UPDATE...
Issued at 909 PM CDT Mon Apr 15 2024

- Various notes regarding the overnight severe weather threat:

1) A legitimate severe storm threat with all hazards possible
(large hail, damaging winds, a few tornadoes) most definitely
STILL EXISTS for the vast majority of our coverage area (CWA)
overnight, and recently issued Tornado Watch 113 is currently
valid until 3 AM for all of our KS counties along with our NE
counties along/south of I-80 and along/west of Highway 281.
Further overnight expansion of this Watch (or perhaps a new
Watch) is quite possible.

2) Potential development several hours ago (that prompted the
since cancelled/replaced Severe T-storm Watch for 4 of our
west-northwestern most counties) ended up tracking well-
northwest of our CWA, with capping keeping any other convection
at bay locally.

3) This always was expected to be a MAINLY OVERNIGHT (aka late)
"main show" for our CWA, which is actually a bit unusual for so
early in the convective season. Above all else, folks need to
remain unusually vigilant and have a way to receive Warnings at
a time of night that may be more common in June than April.

4) Going into some basics of the meteorology/expectations:
- The recently-developed showers/weak thunderstorms in our
  southeast counties are not of significant concern for a severe
  threat (they are elevated), but will be watched closely.

- As the large-scale Pacific cold front intercepts the well-
  defined dryline in western KS/NE and large-scale ascent
  increases ahead of the vigorous closed upper low shifting
  across central CO, rapid/intense storm development is likely
  mainly 10 PM-Midnight within or just south of our far western
  and southwestern CWA (particularly near/west of Hwy 183).

- Initial storms could quickly become supercells, and at least
  briefly maintain some isolation (this would be the peak time
  of large hail threat). However, especially by around/after 1
  AM, storm mode will likely become quite "messy", with clusters
  or line segments racing north-northeast across the majority of
  our CWA (but with the most intense activity probably favoring
  the southern and eastern halves of it).

- As things trend "messier" in storm mode, the large hail threat
  would likely decrease, but as long as storms remain surface-
  based, a damaging wind and QLCS tornado threat (meaning
  tornadoes embedded within kinks in the line or along any
  breaks in a line) would remain a threat, especially given
  strong low level (0-1km) shear ramping up to 30-40KT.

- Latest hi-res models (including HRRR) suggest our severe storm
  threat should vacate our eastern CWA by the 5-7 AM time frame
  (again unusually late at night/early in the morning for our
  area!).

- Briefly touching on TUESDAY DAYTIME (after 7 AM):
Although the MAIN severe weather threat should clearly be to our
east, there will likely be enough residual instability under the
heart of the closed upper low as it tracks directly overhead to
prompt a few strong to MAYBE marginally-severe storms with
mainly a hail threat (up to around 1" size), especially early-
mid afternoon. This, however, is not a "sure thing" as we are
overall-far more concerned with the upcoming overnight.

&&

.DISCUSSION...
Issued at 330 PM CDT Mon Apr 15 2024

Returning moisture and diurnal heating ahead of an upper low has
pushed MLCAPE values as high as 3000J/kg in southwestern
portions of the area. Latest satellite shows cumulus development
stretching from near North Platte down to near Beloit.
This cumulus doesn't seem to be developing quickly, and there
is still some uncertainty on when this will develop. The HRRR
keeps our entire area convection-free until almost midnight, but
the NAMnest shows convective development within the next 1-2
hours.

Regardless, the expectation is that this first round of
thunderstorms (wherever they develop) will be primarily a hail
threat with steep midlevel lapse rates and relatively limited
low-level shear.

Around sunset, increasing low level shear and helicity will lead
to increasing tornado threat, and better forcing arriving from
the west should allow for additional thunderstorms to develop
overhead or just to our southwest late this evening (after
10pm). This activity will then move through the area into the
late overnight, with continued threats for damaging hail, wind
and tornadoes. The tornado threat will likely be greatest along
the southern extent of the cluster/line.

Storms push to our east Tuesday morning, but additional showers
and thunderstorms are expected to develop as the upper low moves
through the area. Instability will be much more limited on
Tuesday, so severe weather is unlikely.

Winds will turn to the northwest behind the low Tuesday evening
into the overnight, and gusts of 40-50 MPH are expected.

Another shortwave will bring us another chance for precipitation
Wednesday night into Thursday morning (along with a shot of
cooler air). This should be primarily rain (and some weak
thunderstorms), but a mix of rain/snow is possible Thursday
morning as surface temperatures fall into the 30s.

A upper low over Manitoba will keep us in a cooler pattern
into next weekend, with spotty precipitation chances each day.
Subfreezing temperatures appear likely Saturday night.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1232 AM CDT Tue Apr 16 2024

MVFR conditions are expected this evening and through the day
tomorrow. A storm system moving through the region will bring
chances for thunderstorms, a few of which could be strong to
severe before sunrise. Expect the possibility for some
reductions to visibility, gusty winds, and sudden windshifts due
to outflow in the vicinity of thunderstorms.

Heading into the late morning/early afternoon, there remains a
chance for some showers, with possibly an isolated rumble of
thunder in the vicinity of the terminals. Winds will transition
to the southwest in the late morning/early afternoon, shifting
to the west by 23Z. Winds of 15-25kts with gusts as high as
40kts will be possible during this time.  Showers/storms clear
out tomorrow afternoon/evening, with winds becoming
northwesterly.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

UPDATE...Pfannkuch
DISCUSSION...Mangels
AVIATION...Wekesser
Hazardous weather outlook, Apr 15, 8:56 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
956 PM CDT Mon Apr 15 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
170300-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
956 PM CDT Mon Apr 15 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Late this evening, thunderstorms are likely to develop initially
in southern and western portions of the area, including north
central Kansas, and then gradually track north and east across
much of the remainder of the area into early Tuesday morning.

Some of these storms will likely be severe, capable of
producing large hail to at least golf ball size, damaging wind
gusts of at least 60 MPH, and even a few tornadoes, with a strong
tornado not completely out of the question. A tornado threat
could exist not only with any more isolated storms, but perhaps
also along any kinks embedded within a line of storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chances for thunderstorms continue during the day Tuesday and
even into Tuesday evening. A few of these storms could be strong
to marginally severe, mainly capable of producing hail up to
around quarter size, but the primary and more concerning threat
for severe storms will focus east of our area altogether.

Also Tuesday afternoon into Tuesday night, strong west-northwest
winds will gradually overspread the entire area, with gusts of at
least 40 to 50 MPH likely, and gusts perhaps to at least 55 MPH
possible especially in far western counties such as Dawson, Gosper
and Furnas.

Wednesday night into early Thursday morning, there is a low chance
for weak thunderstorms in parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of severe weather
and possible thunderstorm-related damage through the overnight
hours.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Local storm report, Apr 15, 5:58 PM CST, 5 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
658 PM CDT Mon Apr 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Non-Tstm Wnd Gst Grand Island Airport    40.97N 98.31W
04/15/2024  M52 MPH          Hall               NE   ASOS

&&
Special weather statement, Apr 15, 11:15 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
1215 AM CDT Tue Apr 16 2024

KSZ005-NEZ082-083-160545-
Phillips KS-Harlan NE-Furnas NE-
1215 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND SOUTHWESTERN HARLAN COUNTIES THROUGH 1245 AM
CDT...

At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm over
Prairie View, or 15 miles east of Norton, moving north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Long Island around 1220 AM CDT.

Other locations in the path of this storm include Stamford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 300 AM CDT for north central
Kansas...and south central Nebraska.

&&

LAT...LON 4023 9943 3976 9952 3976 9963 4000 9963
      4000 9972 4021 9972
TIME...MOT...LOC 0515Z 184DEG 37KT 3984 9959

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Pfannkuch
Local storm report, Apr 15, 11:21 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1221 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     Non-Tstm Wnd Gst 6 SSW Stockton          39.35N 99.30W
04/16/2024  M51 MPH          Rooks              KS   Mesonet

&&
Special weather statement, Apr 15, 11:30 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
1230 AM CDT Tue Apr 16 2024

NEZ082-160600-
Furnas NE-
1230 AM CDT Tue Apr 16 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FURNAS COUNTY THROUGH 100
AM CDT...

At 1229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Almena to 8 miles north of Norton.
Movement was north at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Beaver City, Hendley, and Hollinger around 1240 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 300 AM CDT for south central
Nebraska.

&&

LAT...LON 4034 10006 4034 9973 4000 9970 4000 10000
TIME...MOT...LOC 0529Z 160DEG 43KT 3996 9971 3996 9994

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Pfannkuch
Special weather statement, Apr 15, 11:38 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
1238 AM CDT Tue Apr 16 2024

KSZ017-160615-
Rooks KS-
1238 AM CDT Tue Apr 16 2024

...STRONG THUNDERSTORMS WILL IMPACT ROOKS COUNTY THROUGH 115 AM
CDT...

At 1237 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Damar to 8 miles south of Zurich to 8
miles east of Cedar Bluff. Movement was northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plainville, Stockton, Palco, Woodston, Damar, Zurich, and Webster
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for north central
Kansas.

&&

LAT...LON 3957 9960 3952 9905 3913 9921 3913 9961
TIME...MOT...LOC 0537Z 204DEG 54KT 3935 9958 3911 9942 3878 9957

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Wesely

The radar

The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 05:52 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 6 high wind, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Furnas

When
April 15, 11:55 PM CST
Where
Furnas County, 0.53 mi W of Edison
Measured
1.25 in hail
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
40.280, -99.780

Quarter to half-dollar size hail almost covering the ground was accompanied by wind gusts estimated to be near 60 MPH. A couple of windows were broken on the south side of a home.

Thunderstorm Wind, Dawson

When
April 16, 12:37 AM CST
Where
Dawson County, 0.69 mi N of Lexington Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.790, -99.770

A wind gust of 59 MPH was measured by the Lexington Airport AWOS.

Thunderstorm Wind, Dawson

When
April 16, 1:06 AM CST
Where
Dawson County, 1.48 mi SSW of Eddyville
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.000, -99.640

A wind gust of 63 MPH was measured by a mesonet station located one miles southwest of Eddyville.

Tornado, Webster

When
April 16, 1:28 AM CST to 1:29 AM CST
Where
Webster County, 4.35 mi WNW of Cowles to 4.28 mi WNW of Cowles
Rating
EF0
Path length
0.8 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
40.204, -98.526

This brief, less than one mile long tornado traversed open country before crossing Highway 281 a couple of miles north of the Cowles/Highway 281 intersection. Corn stalks were strewn about and minor tree damage was noted. The path was based on a combination of damage indicators in the field and radar Correlation Coefficient signatures.

Thunderstorm Wind, Kearney

When
April 16, 1:30 AM CST to 1:35 AM CST
Where
Kearney County, Minden to 3 mi NE of Minden
Measured
56 kt (64 mph) estimated gust
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
40.500, -98.950

Report via broadcast media of tree damage across Minden, with some large limbed downed. Power line and pivot damage was reported just northeast of town.

Thunderstorm Wind, Kearney

When
April 16, 1:38 AM CST
Where
Kearney County, 1.57 mi W of Heartwell
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.570, -98.810

A wind gust of 65 MPH was measured by a mesonet station located one mile west of Heartwell.

Thunderstorm Wind, Buffalo

When
April 16, 1:44 AM CST
Where
Buffalo County, 1.72 mi ESE of (Ear)kearney Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.720, -98.970

Wind gusts estimated to be near 70 MPH resulted in the damage of two train cars east of Kearney, with one flipped on its side.

Thunderstorm Wind, Nuckolls

When
April 16, 1:45 AM CST
Where
Nuckolls County, 4.05 mi NNW of Bostwick
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.100, -98.220

A wind gust of 63 MPH was measured by a mesonet station located four miles north-northwest of Bostwick.

Hail, Buffalo

When
April 16, 1:48 AM CST
Where
Buffalo County, 1.48 mi SSW of (Ear)kearney Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.710, -99.010

Thunderstorm Wind, Buffalo

When
April 16, 1:48 AM CST
Where
Buffalo County, 1.73 mi SW of Centennial Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.750, -98.890

A wind gust of 58 MPH was measured by a mesonet station located two miles west of Gibbon.

Thunderstorm Wind, Nuckolls

When
April 16, 1:48 AM CST
Where
Nuckolls County, 3.46 mi WNW of Abdal
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
40.150, -98.190

A wind gust of 78 MPH was measured by a mesonet station located seven miles west-southwest of Nelson as a mesovortex passed directly overhead.

Thunderstorm Wind, Kearney

When
April 16, 1:50 AM CST
Where
Kearney County, 5.15 mi ENE of Lowell
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.680, -98.740

Wind gusts estimated to be near 65 MPH resulted in some minor outbuilding damage approximately six miles northwest of Kenesaw.

High Wind, Harlan

When
April 16, 1:53 AM CST
Where
Harlan forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was measured by a mesonet station located three miles north-northwest of Alma, in stratiform rain well behind the main line of thunderstorms.

Thunderstorm Wind, Buffalo

When
April 16, 1:54 AM CST
Where
Buffalo County, Shelton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.780, -98.730

A large tree fell onto a garage, damaging the roof.

Thunderstorm Wind, Adams

When
April 16, 1:55 AM CST to 1:56 AM CST
Where
Adams County, (Hsi)hastings Arpt to 1 mi SSW of (Hsi)hastings Arpt
Measured
57 kt (66 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
40.600, -98.430

A wind gust of 66 MPH was measured by the Hastings Airport ASOS. Tree and power line damage was reported at the nearby Hastings Regional Center.

Thunderstorm Wind, Buffalo

When
April 16, 1:58 AM CST
Where
Buffalo County, 7.22 mi NNW of Centennial Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.860, -98.940

A wind gust of 67 MPH was measured by a mesonet station located eight miles south of Poole.

Thunderstorm Wind, Buffalo

When
April 16, 1:58 AM CST
Where
Buffalo County, 5.5 mi NNW of Shelton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.850, -98.780

A wind gust of 61 MPH was measured by a mesonet station located six miles north-northwest of Shelton.

Thunderstorm Wind, Hall

When
April 16, 2:00 AM CST to 2:10 AM CST
Where
Hall County, Wood River to 3 mi N of Wood River
Measured
61 kt (70 mph) estimated gust
Property damage
$1.8 million
Reported by
Emergency Manager
Coordinates
40.820, -98.600

Emergency management reported tree and fencing damage across town, damage to the local ethanol plant, and at least a dozen irrigation pivots damaged north of town.

Thunderstorm Wind, Buffalo

When
April 16, 2:02 AM CST
Where
Buffalo County, 7.76 mi SSW of Poole
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -99.000

A wind gust of 58 MPH was measured by a mesonet station located eight miles south-southwest of Poole.

Thunderstorm Wind, Hall

When
April 16, 2:10 AM CST
Where
Hall County, 0.52 mi W of Cairo
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.000, -98.610

Minor damage was reported at the local ball field as well as to the roof of a nearby metal outbuilding.

Thunderstorm Wind, Howard

When
April 16, 2:20 AM CST
Where
Howard County, 3 mi W of Dannebrog
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.120, -98.608

Minor outbuilding damage was reported three miles west of Dannebrog.

Thunderstorm Wind, Howard

When
April 16, 2:30 AM CST
Where
Howard County, 0.86 mi SE of St Paul
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.210, -98.460

Wind gusts were estimated to be near 60 MPH. A trampoline was blown onto the roof of a home.

Thunderstorm Wind, Sherman

When
April 16, 2:35 AM CST
Where
Sherman County, 5.51 mi NE of Sherman Res
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.380, -98.830

A wind gust of 63 MPH was measured by a mesonet station located six miles north-northeast of Sherman Reservoir.

Thunderstorm Wind, Fillmore

When
April 16, 2:40 AM CST
Where
Fillmore County, 4.34 mi NW of Strang
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.470, -97.630

A wind gust of 62 MPH was measured by a mesonet station located four miles north-northwest of Strang.

Thunderstorm Wind, Valley

When
April 16, 2:50 AM CST
Where
Valley County, 7.55 mi WSW of (Odx)sharp Fld Ord
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.570, -99.080

A wind gust of 59 MPH was measured by a mesonet station located eight miles west-southwest of Ord.

Thunderstorm Wind, Valley

When
April 16, 2:51 AM CST
Where
Valley County, (Odx)sharp Fld Ord
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -98.950

A wind gust of 75 MPH was measured by the Ord Airport ASOS.

High Wind, Kearney

When
April 16, 3:15 AM CST to 3:45 AM CST
Where
Kearney forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Frequent gusts exceeding 60 MPH occurred on the backside of a departing area of stratiform rain. Peak gusts included: 67 MPH, measured by a mesonet station located two miles southeast of Heartwell; 60 MPH, measured by mesonet stations located three miles east-northeast of Heartwell and two miles north-northeast of Norman; 58 MPH, measured by a mesonet station located one mile west of Heartwell.

High Wind, Buffalo

When
April 16, 3:30 AM CST to 4:00 AM CST
Where
Buffalo forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Frequent gusts exceeding 60 MPH occurred on the backside of a departing area of stratiform rain. Peak gusts included 60 MPH, measured by a mesonet station located three miles southwest of Shelton, and 58 MPH, measured by a mesonet station located four miles south-southwest of Shelton.

Hail, York

When
April 16, 6:10 AM CST
Where
York County, 1.05 mi W of Mc Cool Jct
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.750, -97.600

Hail, York

When
April 16, 6:20 AM CST
Where
York County, York Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.880, -97.580

Quarter size hail reported on the northeast side of York.

High Wind, Gosper

When
April 16, 7:20 AM CST
Where
Gosper forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet station located six miles west-southwest of Bertrand.

High Wind, Hall

When
April 16, 10:27 AM CST
Where
Hall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was measured by a mesonet station located in Wood River.

High Wind, Phelps

When
April 16, 5:15 PM CST
Where
Phelps forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by the Holdrege Airport AWOS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174844, 1174846, 1174847, 1174842, 1174849, 1174851, 1174966, 1174852, 1174853, 1174854, 1174855, 1174882, 1174874, 1174881, 1174883, 1174884, 1174885, 1174889, 1174887, 1174891, 1174901, 1174903, 1174905, 1174907, 1174910, 1174909, 1174918, 1174920, 1174921, 1174922, 1174926, 1174929, 1174930.